Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Jackson, MS

February 18, 2000Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 18, 2000, 8:55 PM CST for Leake County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 18, 2000, 8:55 PM CST (02:55 UTC)
Expired
Feb 18, 2000, 9:30 PM CST
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Leake County, MS

What was reported inside it

TimeReportWhereRemark
Feb 18, 9:05 PM CSTThunderstorm WindCarthage, MSA street sign and several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 190256
SVRJAN
MSC079-190330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 930 PM CST

* AT 855 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEAKE COUNTY...OR ABOUT 7 MILES NoORTH OF
  CARTHAGE...MOVING EAST AT 40 MPH.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

64

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:20 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Feb 18, 2:20 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CST FRI FEB 18 2000

SEVERE TSTORM POTENTIAL THE MAIN FORECAST CHALLENGE TONIGHT...THEN
THINGS SETTLE DOWN SIGNIFICANTLY AFTER 09Z SATURDAY WITH TEMPERATURES
COOLING DOWN SIGNIFICANTLY ALL OF THE FORECAST AREA BY 00Z SUNDAY.
INITIAL LOOK AT VARIOUS PARAMETERS ON GRIB/SPECTRAL MODELS INDICATE
THE ETA HAS BEST HANDLE ON CURRENT COLD FRONT POSITION/SPEED AS
NGM/AVN A LITTLE TOO FAST AND HAVE FRONT OUTRUNNING THE QPF FIELDS
WHICH DOESN/T LOOK LIKELY WITH KANSAS SHORTWAVE/MISSOURI SURFACE LOW
RACING EAST ON HEELS OF 130-150KT 250 MB JET MAX OVER OHIO/TN
VALLEYS. ETA WILL BE USED WITH MODIFICATIONS AS IT UNDERDOES THE
DRY MID LEVELS TONIGHT AND IS TOO COOL AT THE SURFACE...THUS
UNDERDOING MID LEVEL LAPSE RATES AND INSTABILITY. OTHERWISE...REST
IS FINE.

TONIGHT...BEST CHANCE FOR SEVERE CONVECTION TO BE NORTH AND WEST OF
A NATCHEZ MS-JACKSON MS-COLUMBUS MS LINE WHERE BEST UPPER LEVEL
SUPPORT/1000-850MB MOISTURE CONVERGENCE/ AND SHEAR WILL BE OVER
THESE AREAS AS BOTH RR ENTRANCE REGIONS OF UPPER/LOWER JETS MOVE
ACROSS NORTHERN MS. WITH RECORD TO NEAR RECORD HIGHS TODAY (WHICH
ETA UNDERESTIMATED)...MODIFICATION OF JAN 12Z SOUNDING SHOW THE
FOLLOWING ENVIRONMENTAL PARAMETERS: 700-500MB LAPSE RATES OF NEAR
6.5 DEG C/KM...LIFTED INDICES AROUND -5...CAPES AROUND 2500
J/KG...0-3KM STORM RELATIVE HELICITIES 300-450 AND WET BULB ZEROES
AT AROUND 8000 KFT DUE TO DRY AIR AT 700 MB WHICH WILL LEND TO GOOD
EVAPORATIVE COOLING. THUS...SPC/S LOCATION OF SLIGHT RISK OVER NW
HALF OF FORECAST AREA LOOKS GOOD. WIDELY SCATTERED SHOWERS ALSO
FORMING ON DIFFERENTIAL HEATING BOUNDARY WELL AHEAD OF MAIN SQUALL
LINE OVER CENTRAL AR INTO NW LOUISIANA. THIS WILL HAVE TO BE WATCH
CLOSELY FOR POSSIBLE...RAPID SUPERCELL DEVELOPMENT NORTH OF I-20 IF
MESO-ETA MOISTURE CONVERGENCE PROGS PAN OUT AS THESE STORMS WOULD
HAVE THE ENVIRONMENT FOR THEMSELVES. AS FRONT MOVES THROUGH CENTRAL
AND SOUTH MISSISSIPPI AFTER 04-06Z...STORMS SHOULD WEAKEN AS THEY
PROPAGATE AWAY FROM UPPER SUPPORT. LOOK AT RADAR HAS 1ST PD POP
TREND TO BE LIKELY NW ZONES...TO GOOD CHANCE CENTRAL TO SCATTERED/
WIDELY SCATTERED SE ZONES. MAIN THREAT WILL BE HAIL AND DAMAGING
WINDS WITH MAIN SQUALL DO TO  AFOREMENTIONED PARAMETERS. TORNADO
WATCH #39 IN EFFECT UNTIL 7 PM  LOCAL TIME NORTHWEST OF A CROSSETT
AR-GREENWOOD MS-GRENADA MS LINE.

SATURDAY THROUGH SUNDAY...WIDELY SCATTERED SHOWERS WITH ISOLATED
THUNDER MAY LINGER IN THE EXTREME SOUTHEAST EARLY...WITH MOST
LOCATIONS SEEING PARTIAL CLEARING AND MUCH COOLER TEMPERATURES BY
AFTERNOON. 290-300K ISENTROPIC PROGS AND PROGGED SOUNDINGS INDICATE
ENOUGH DRYING/MIXING TO BREAK OUT EARLY MORNING STRATUS BY 15-18Z AS
STRONG SURFACE HIGH BUILDS INTO SOUTHERN PLAINS. LOW LEVEL CAA TO BE
PRETTY SIGNIFICANT WITH 15-20 DEG COOLER TEMPS FOR THIS WEEKEND WITH
NORTH FLOW AROUND 10 KTS AND PLENTY OF SUN. WE WELCOME BACK FEBRUARY.
SUNDAY MAY BE A FEW DEGREES WARMER...BUT NOT MUCH. GENERALLY TAKING
BLEND ON FAN/FWC MOS FOR BOTH LOWS/HIGHS.

IN EXTENDED...UPPER RIDGE DEVELOPS OVER SOUTHERN US WITH NWLY/DRY
FLOW FOR THE LOWER MISSISSIPPI VALLEY. RETURN FLOW BEHIND EXITING
SURFACE HIGH SHOULD RESULT IN TEMPERATURES REBOUNDING BACK TOWARDS
70 DEGREES WITH SCATTERED PRECIPITATION WEDNESDAY AS NEXT SYSTEM
DEVELOPS OVER SRN PLAINS AND COLD FRONT APPROACHES FROM THE WEST.

QPF DISCUSSION: APPROACHING COLD FRONT WILL MOVE RAPIDLY THROUGH THE
FA BY 12Z ON SATURDAY. MOST OF THE RAINFALL WILL ACCOMPANY THE
FRONT...THEREFORE...QPF NUMBERS WILL BE HIGHEST IN THE NORTHWEST
EARLY AND TREND TOWARD THE SOUTHEAST. MOST AMOUNTS WILL BE 1/2 TO 1
INCH.

PRELIM NUMBERS
JAN 048/057 035/062 5100
MEI 052/058 032/063 4200

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
05/02

In the hours before

Local storm report, Feb 18, 7:18 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CST FRI FEB 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0415 PM    PACE                      MS   WIND DAMAGE
02/18/00   BOLIVAR                        TREES AND POWERLINES
                                          DOWN...RADIO TOWER BLOWN
                                          ONTO A HOUSE...REPORTED BY
                                          EOC

0430 PM    DREW                      MS   WIND DAMAGE
02/18/00   SUNFLOWER                      ROOF BLOWN OFF POLICE
                                          STATION

0430 PM    4 S PARCHMAN              MS   WIND DAMAGE
02/18/00   SUNFLOWER                      TRAILERS DAMAGED...18
                                          WHEELERS FLIPPED...PHONE
                                          POLES BLOWN
                                          DOWN...POSSIBLE TORNADO
                                          TOUCHDOWN...REPORTED BY
                                          EOC/SO

0450 PM    2 N LAKE VLG              AR   .75 INCH HAIL
02/18/00   CHICOT

0506 PM    GREENVILLE                MS   .75 INCH HAIL
02/18/00   WASHINGTON

0506 PM    2 N LAKE VLG              AR   .75 INCH HAIL
02/18/00   CHICOT                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0515 PM    HARDY                     MS   TORNADO
02/18/00   GRENADA                        TORNADO TOUCHDOWN REPORTED
                                          BY EOC

0515 PM    2 N BASTROP               LA   .75 INCH HAIL
02/18/00   MOREHOUSE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 6:07 PM CSTTornado WarningJANCarroll38 min
Feb 18, 6:30 PM CSTTornado WarningJANMontgomery45 min
Feb 18, 6:58 PM CSTSevere Thunderstorm WarningJANChoctaw, Webster32 min
Feb 18, 7:24 PM CSTSevere Thunderstorm WarningJANOktibbeha51 min
Feb 18, 7:51 PM CSTTornado WarningJANOktibbeha24 min
Feb 18, 8:18 PM CSTTornado WarningJANLowndes42 min
Feb 18, 9:08 PM CSTSevere Thunderstorm WarningJANNeshoba52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.